I was back at Penn Medicine last week for my first check up and scan in four months. The results were all good. My scan was clear and my lab results were all in normal range. Cancer is in remission 17 months since my treatment ended.
I seldom think about my time of active treatment, back when my days were dominated by the impacts of chemotherapy and radiation. Being back at the cancer center caused me to reflect on those days. I turned to my journal to help me recall details that had faded from my memory. Let’s go back to the spring of 2017.
The first couple weeks of chemo and radiation treatment were relatively easy, at least with regard to the physical side effects. Yes, I was more tired than usual and my energy level was down. And the chemo was adversely affecting my kidney function. But I was still able to breathe, swallow, eat and talk. At the end of two weeks of treatment, I had little pain or discomfort, was able to exercise and, in fact, my voice was stronger than it had been prior to the beginning of treatment.
My doctors told me to initially expect improvement as the treatment began to work on the tumors in my neck. There was no doubt that chemo and radiation were effective against cancer cells. That’s the good part of the story. The bad part is what chemo and radiation do to your good cells and normal bodily functions while they are killing the cancer.
By the middle of the third week of treatment, it was evident that two of the tumors were measurably smaller. It was working. At the same time, the really difficult part of the journey was beginning. Victory over cancer does not come without casualties. On April 5, 2017, I wrote:
“One of the first casualties is my ability to taste food. Everything tastes like cardboard or dirt. This is an expected but still very unwelcome side effect of the radiation treatments. The doctors soberly told me that my sense of taste should come back in 3 or 4 months [after the end of treatment].”
One of the most common and painful effects of radiation treatment in the area of your head and neck is mouth sores. By the third week of my treatment, mouth sores were in full bloom. Swallowing was becoming more difficult and painful. My food options were becoming more limited by texture, and staying true to the Ketogenic diet was becoming harder.
It was during the third week that it became necessary to start using prescription medications to manage the pain. Without the meds, even drinking water became more like trying to swallow broken glass. But taking the pain meds every day came with what became one of the most challenging side effects – CONSTIPATION. Ugh. Hard to get stuff in, hard to get stuff out. “Very uncomfortable” is a gross understatement.
When I met with my Oncologists during the third week of treatment, my voice was very raspy and weak. As I reported my symptoms, one of my doctors summarized the circumstances very well when he told me “The Easy Part Is Over.” He was sooooo right.
Readers of my CaringBridge journal will remember my writing about how “the cure is worse than the disease.” My doctors had accurately predicted that the adverse side effects of treatment would start after 2 or 3 weeks. I understood by then why my medical team was so focused on my weight and nutrition. It became nearly impossible to eat solid foods. Even soft foods were difficult to swallow.
I was supposed to drink 3 quarts of water every day. But water became the hardest liquid to swallow. It often felt like there were sharp objects in my throat when I drank water. Swallowing became such a challenge that I found myself deliberately not swallowing unless I was trying to eat or drink.
I was fortunate in that I had not yet experienced oral thrush. Thrush is an infection caused by candida, which is a yeast-like fungus that lives in the gastrointestinal tract. Most people have candida in their mouth and throat, where it usually doesn’t cause any problems. But a weakened immune system allows for more rapid growth of the fungus. Thrush symptoms include a white coating and red inflamed areas in the mouth and throat.
Oral thrush is a common side effect of cancer treatments. Radiation and chemotherapy treatments harm the body’s mucous membranes and weaken the immune system. This makes it more difficult for the body to fight off the candida infection. Head and neck cancer treatment comes with a very high risk of oral thrush. My doctors gave me prescription anti-fungal (“antimycotic”) medication aimed at reducing the risk of thrush occurring. It doesn’t work for all patients, but it worked well for me, at least through the first four weeks. Once thrush occurs, it is very difficult to get rid of. And it is painful.
The easy part ends a lot sooner that you anticipate. An important lesson is that it is very important to follow the guidance of our medical team. They know and understand the side effects of traditional radiation and chemotherapy treatments. And they give you medications to delay, limit, and treat the side effects. Use them. Don’t try to “tough it out” or hope that the side effects won’t hit you. They will.
In my next post, I’ll discuss the physical deterioration that occurred during week 4. The easy part was definitely done!